Texas, 2018

Damaging Wind in Texas, July 19, 2018

July 19, 2018 · NWS AMA · 1 event in 1 county or zone

Showers and thunderstorms developed across the Oklahoma Panhandle and northwest Texas Panhandle this afternoon in close proximity to a surface boundary coupled with steep lapse rates from triple digit temperatures and some low level moisture and|associated atmospheric instability. Due to rather large surface temperature and dewpoint spreads along with corresponding high downdraft CAPE, storms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Showers and thunderstorms developed across the Oklahoma Panhandle and northwest Texas Panhandle this afternoon in close proximity to a surface boundary coupled with steep lapse rates from triple digit temperatures and some low level moisture and|associated atmospheric instability. Due to rather large surface temperature and dewpoint spreads along with corresponding high downdraft CAPE, storms developed and produced damaging wind gusts across the central OK Panhandle and the northeast TX Panhandle through the early evening hours on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 5:19 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 19, 5:19 PM CST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
619 PM CDT Thu Jul 19 2018

.AVIATION...
Thunderstorms should linger around GUY for the next few hours.
Thunderstorms have moved away from DHT and thunderstorms are not
expected to make it to AMA. Outside of the storms, skies should
remain VFR. Light southerly winds should prevail overnight and
then they will pick up and get gusty by late morning.

&&

.PREV DISCUSSION... /Issued 523 PM CDT Thu Jul 19 2018/

DISCUSSION...
Showers and tstms have developed once again across the Oklahoma
Panhandle and northwest Texas Panhandle this afternoon in close
proximity to a surface boundary coupled with steep lapse rates
from triple digit temperatures and some low level moisture and
associated atmospheric instability. Due to rather large surface
temperature and dewpoint spreads along with corresponding high
downdraft CAPE, a few storms may become strong to marginally
severe with damaging wind gusts the primary hazard in addition to
locally heavy rainfall with slow storm movement. Have gone with
areal qualifier pops and expanded them a bit further south across
northern zones through the evening hours. Showers and tstms should
eventually dissipate as daytime heating wanes. A near repeat
performance is possible later Friday afternoon and evening across
the OK Panhandle and far northern Texas Panhandle, with slight chc
pops included for this area. In addition, will allow Heat
Advisory and Excessive Heat Warning to expire on schedule at 8 PM
this evening. Another Heat Advisory will likely become necessary
across parts of the area on Friday, and then primarily for the
Palo Duro Canyon on Saturday and Sunday as triple digit
temperatures are expected through the weekend across the region.

Upper level high pressure is progged to situate itself across the
srn high plains Saturday into most of Sunday before retreating
west to around the southwest states and amplifying by early next
week as an upper level trof of low pressure develops over the
eastern United States. Numerical weather models are in good
agreement with the above scenario and were accepted. Precipitation
threat may shut off temporarily Saturday into most of Sunday. The
chance for showers and thunderstorms is then forecast to resume as
early as Sunday night across far nwrn sections and then across the
fcst area Monday thru Thursday of next week as a northwest flow
aloft pattern evolves, which is generally a favorable steering
flow for directing storms east and southeast off the Rockies and
higher terrain of northeast New Mexico. For now, this far out in
time, have undercut superblend pop values some and trended more
with slgt chc to chc values from Monday thru Thursday. Better
refinements to the pops will become necessary as each day gets
closer.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Gray...Hansford...Hutchinson...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts.

     Excessive Heat Warning until 8 PM CDT this evening for the
     following zones: Palo Duro Canyon.

OK...Heat Advisory until 8 PM CDT this evening for the following
     zones: Texas.

&&

15/36
Hazardous weather outlook, Jul 19, 5:00 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
600 PM CDT Thu Jul 19 2018

OKZ001>003-TXZ001>020-317-201100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
600 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms are expected to continue into this evening
across the Oklahoma Panhandle and northern Texas Panhandle. A few
storms that form may become strong to marginally severe, with
damaging winds the primary hazard. In addition, locally heavy
rainfall may accompany the strongest, slow moving storms, which
may lead to localized flooding.

An Excessive Heat Warning remains in effect for the Palo Duro
Canyon State Park through 8 PM CDT, where high temperatures of
110 degrees are expected.

In addition, a Heat Advisory remains in effect until 8 PM CDT for
the central Oklahoma Panhandle and much of the Texas Panhandle on
the Caprock due to high temperatures of 105 to 109 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms may develop Friday afternoon and evening
across the Oklahoma Panhandle and far northern Texas Panhandle. A
few storms that form may become strong to marginally severe, with
damaging winds the primary hazard.

Additional thunderstorms will be possible Sunday night through
Wednesday across much of the Oklahoma and Texas Panhandles. A few
storms that develop may become strong to severe, with damaging
winds and large hail the primary hazards.

A Heat Advisory will likely become necessary Friday across parts
of the Oklahoma and Texas Panhandles, and then for mainly Palo
Duro Canyon State Park on Saturday and Sunday as high temperatures
of 105 to 109 degrees are anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Andrade

In the hours before

Special weather statement, Jul 19, 3:03 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
403 PM CDT THU JUL 19 2018

OKZ001>003-192200-
Cimarron OK-Texas OK-Beaver OK-
403 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER...TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 500 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wilburton, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Hooker, Goodwell, Texhoma, Tyrone, Optima, Hardesty, Eva,
Hough, Baker, Adams and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3653 10101 3650 10132 3650 10202 3699 10235
      3700 10090
TIME...MOT...LOC 2103Z 293DEG 20KT 3697 10176

LG
Special weather statement, Jul 19, 3:05 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
405 PM CDT THU JUL 19 2018

OKZ001-192130-
Cimarron OK-
405 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 430 PM
CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Black Mesa Park, or 15 miles northwest of Boise City,
moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10216 3650 10300 3684 10300 3694 10278
      3696 10241
TIME...MOT...LOC 2105Z 293DEG 12KT 3683 10275

LG
Local storm report, Jul 19, 3:23 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     12 NE EVA               36.92N 101.78W
07/19/2018  M66 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1800388

15
Local storm report, Jul 19, 3:59 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
459 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     15 NW GUYMON            36.84N 101.67W
07/19/2018  E60 MPH          TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1800389

15

The radar

The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lipscomb

When
July 19, 5:59 PM CST
Where
Lipscomb County, 0.56 mi W of Booker
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.450, -100.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773950.